ACTA ENDOCRINOLOGICA (BUC)

The International Journal of Romanian Society of Endocrinology / Registered in 1938

in Web of Science Master Journal List

Acta Endocrinologica(Bucharest) is live in PubMed Central

April - June 2021, Volume 17, Issue 2
Case Report


Sethi SM, Vohra M, Ali SM

Euglycemic Diabetic Ketoacidosis (EDKA) in a Patient Receiving Dapagliflozin

Acta Endo (Buc) 2021, 17 (2): 184-187
doi: 10.4183/aeb.2021.184

SGLT-2 inhibitors have gained importance in recent years because of their cardio-protective and renoprotective properties in diabetes. SGLT-2 inhibitors, when introduced in diabetic patients, may cause euglycemic diabetic ketoacidosis. A 55-year-old woman presented with low-grade fever, vomiting, and lethargy. She was started on dapagliflozin two years back. On workup, she was diagnosed with euglycemic diabetic ketoacidosis (EDKA) and was managed accordingly. She improved clinically while her dapagliflozin was stopped. With a literature search, we have identified 15 case reports of EDKA with dapagliflozin since 2015. There are no standard guidelines regarding the monitoring of patients for this rare but potentially morbid complication. Moreover, the exact mechanism for this is unknown. Various precipitating factors are linked with SGLT-2 inhibitors in promoting EDKA. We recommend that customary plans should comprise educating the patient about this rare complication before commencing medication, close follow-up with serial electrolyte monitoring, and discontinuing medications in the state of infection, dehydration and recent surgery and serious illness requiring hospitalization.

Keywords: Diabetes Mellitus, Diabetic Ketoacidosis, Sodium-Glucose Transporter 2 Inhibitors, dapagliflozin.

Correspondence: Sher Muhammad Sethi MD, Aga Khan University Hospital, Internal Medicine, Stadium Road, Near National Stadium, Karachi, 74800, Pakistan, E-mail: sher.sethi@gmail.com